Mesalamine may cause pericarditis. - GreenMedInfo Summary
Possible mesalamine-induced pericarditis: case report and literature review.
Pharmacotherapy. 2002 Mar;22(3):391-4. PMID: 11898896
Department of Pharmacy Practice, Nesbitt School of Pharmacy, Wilkes University, Wilkes-Barre, Pennsylvania 18766, USA.
Pericarditis should be considered in any patient complaining of chest pain and/or dyspnea who is taking a product that contains mesalamine or sulfasalazine. A 41-year-old woman was taking mesalamine 800 mg 3 times/day for 3 weeks before hospital admission. She complained of sharp, pleuritic chest pain that radiated down both arms and increased in intensity when lying down. She was diagnosed with pericarditis based on clinical presentation and electrocardiogram findings. Differential diagnoses for myocardial infarction, systemic lupus erythematosus, and viral or bacterial causes were ruled out based on subjective and objective data. Mesalamine-induced pericarditis was considered on hospital day 2, and the drug was discontinued at discharge on day 3. Clinicians should be aware of this potential drug-related complication, as the relationship between mesalamine or sulfasalazine and pericarditis has been reported rarely in the literature.